California, 2006

Flash Flood in California, September 4, 2006

September 4, 2006 · NWS SGX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 4, 12:40 PM PST, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 4, 12:40 PM PST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PDT MON SEP 4 2006

.SYNOPSIS...
BUILDING HIGH PRESSURE OVER SOUTHERN CALIFORNIA WILL BRING HOT
WEATHER THROUGH TUESDAY. MONSOONAL MOISTURE OVER THE MOUNTAINS AND
DESERTS WILL AGAIN RESULT IN SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS WITH THE POSSIBILITY OF FLASH FLOODING. A FEW STORMS
COULD DRIFT WEST OF THE MOUNTAINS INTO THE VALLEYS AGAIN ON
TUESDAY...AND MAY PRODUCE SOME CLOUDS ALL THE WAY TO THE COAST. A
TROUGH OF LOW PRESSURE APPROACHING FROM THE NORTHWEST WILL BRING
SLOW DRYING AND COOLING THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

CUMULUS WASTED NO TIME DEVELOPING OVER THE SAN DIEGO MOUNTAINS AND
DESERTS THIS MORNING AND RAPIDLY INCREASED...WITH SOME STRONG
THUNDERSTORMS NOTED JUST AFTER NOON. A FLASH FLOOD WARNING WAS
ISSUED FOR THE MOUNTAINS OF SAN BERNARDINO COUNTY WHERE LOCALLY
HEAVY RAIN WAS REPORTED BEFORE 1 PM. ELSEWHERE...THE WATER VAPOR
LOOP SHOWS WHAT APPEARS TO BE THE REMAINS OF JOHN BEING ADVECTED
NE...INTO MAINLAND MEXICO...WELL TO OUR SOUTH. EARLY AFTERNOON
TEMPERATURES ARE RUNNING CLOSE TO THOSE OBSERVED YESTERDAY. SURFACE
PRESSURE GRADIENTS ARE QUITE WEAK...WHICH HAS SLOWED THE ADVANCE OF
THE STEEP SEA BREEZE TEMPERATURE GRADIENT.

THE 12Z MIRAMAR SOUNDING WAS LATE INTO THE SYSTEM DUE TO PHONE LINE
ISSUES AND DID NOT MAKE IT INTO THE NAM. IT DID MAKE THE 06Z GFS RUN
HOWEVER WHICH IS THE MODEL OF CHOICE.

EXPECT ANOTHER HOT DAY ON TUESDAY EVERYWHERE. ONLY THE IMMEDIATE
BEACH AREAS WILL ESCAPE...ALTHOUGH AFTERNOON THUNDERSTORMS WILL
BRING
SOME LOCAL RELIEF FROM THE SINGEING EARLY SEPTEMBER SUN. THE MODELS
RETROGRADE THE UPPER HIGH TO THE W BY THU...OPENING THE DOOR FOR A
TROUGH TO SLIDE DOWN THE COAST AND AMPLIFY. THE NW FLOW ACCOMPANYING
THE TROUGH WILL DRY THE ATMOSPHERE AND PERK UP THE SEA BREEZE IN THE
AFTERNOONS. RELIEF WILL BE GRADUAL...BUT SUBSTANTIAL AFTER MIDWEEK
AS THE TROUGH GAINS STRENGTH. THE MODELS REBUILD A DEEP MARINE LAYER
W OF THE MOUNTAINS AS THE WEST WINDS STRENGTHEN ALOFT AND THE TROUGH
DIGS DOWN THE COAST. LOOKS LIKE THE GFS MAY BE SLOW IN DRYING THE
MID-LEVELS...BUT LOOK FOR THE THUNDERSTORM THREAT TO DIMINISH
SUBSTANTIALLY AFTER WED.

THE LATEST GFS RUN HOLDS THE TROUGH OVER US THROUGH EARLY NEXT WEEK.
WITH THE UPPER FLOW REMAINING WESTERLY...NO RETURN OF THE MONSOON IS
EXPECTED. LOOK FOR DRY AND COMFORTABLE AFTERNOONS...COOLER NIGHTS...
AND A GOOD SEA BREEZE WITH NIGHT AND MORNING LOW CLOUDS AND FOG W OF
THE MOUNTAINS BEGINNING ON FRI AND CONTINUING INTO EARLY NEXT WEEK.

&&

.AVIATION...TAFS AND TWEB ADEQUATELY REFLECT EXPECTED CONDITIONS.
SEE TAFS LAXTAFSAN...LAXTAFCRQ...LAXTAFSNA...LAXTAFONT...
LAXTAFPSP...LAXTAFTRM...AND TWEB LAXTWB432 FOR MORE DETAILED
INFORMATION. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

SCATTERED AFTERNOON THUNDERSTORMS WILL CONTINUE THRU 02Z IN THE
MOUNTAINS AND DESERTS...AND A FEW STORMS ACROSS THE FOOTHILLS COULD
ALSO TRIGGER ISOLATED ACTIVITY IN OR NEAR THE INLAND VALLEYS. BASES
NEAR 7000 FT MSL AND CUMULONIMBUS TOPS TO FL450 WITH ASSOCIATED
STRONG UDDFS AND TURBULENCE. STRONGER STORMS THIS AFTN COULD PRODUCE
LOCALLY HEAVY RAIN...HAIL AND GUSTY SURFACE WINDS TO 45 KTS.

OTHERWISE PREDOMINANTLY VFR CONDITIONS THROUGH TONIGHT AND TUE MORN.
THE COAST HAS STAYED CLEAR OF ANY STRATUS/FOG THANKS TO A MINIMAL
SHALLOW MARINE LAYER AND NIGHT/MORNING OFFSHORE WIND COMPONENTS. IT
IS MOST LIKELY THIS LULL WILL CONTINUE TONIGHT...HOWEVER WITH THE
LATEST NAM MODEL RUNS FORECASTING A WEAK EDDY DEVELOPING LATER
TONIGHT...THERE IS POTENTIAL FOR SOME PATCHY STRATUS AND FOG FROM
11-15Z TUE. ANY OCCURRENCE SHOULD BE NEAR THE COAST AND LIMITED IN
COVERAGE. FOR FURTHER DETAILS AND THE LATEST UPDATES SEE TAFS AND
TWB432.
&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
     APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY
     DESERTS-SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...LAVIS

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Sep 4, 3:10 AM PST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
410 AM PDT MON SEP 4 2006

CAZ055-056-058-042300-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
410 AM PDT MON SEP 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FOR THIS AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL
INDEX IS HIGH...THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE EXPECTED
AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. A FLASH FLOOD WATCH
IS IN EFFECT FROM NOON UNTIL 8 PM...SEE LAXFFASGX.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL
INDEX IS HIGH...THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE EXPECTED
AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT.

FOR WEDNESDAY THROUGH FRIDAY...THERE ARE DECREASING CHANCES FOR
AFTERNOON AND EARLY EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED FROM NOON THROUGH 6 PM
TODAY.

CAZ060>062-042300-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
410 AM PDT MON SEP 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FOR THIS AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL
INDEX IS HIGH...THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE EXPECTED
AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. A FLASH FLOOD WATCH
IS IN EFFECT FROM NOON UNTIL 8 PM...SEE LAXFFASGX.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL
INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
ISOLATED FLASH FLOODING IS POSSIBLE.

FOR WEDNESDAY THROUGH FRIDAY...THERE ARE DECREASING CHANCES FOR
AFTERNOON AND EARLY EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED FROM NOON THROUGH 6 PM
TODAY.

CAZ048-042300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
410 AM PDT MON SEP 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FOR THIS AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL
INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL
INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED FROM NOON THROUGH 6 PM
TODAY.

MARTIN

In the hours before

Local storm report, Sep 4, 11:53 AM PST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1253 PM PDT MON SEP 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLOOD            BIG BEAR CITY           34.27N 116.85W
09/04/2006                   SAN BERNARDINO     CA   TRAINED SPOTTER

            5 INCHES OF WATER ON FOREST SERVICE RD NEAR 2 AND 10 OFF
            OF HWY 18. FROM RIV190.

&&

MASTA-EM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
September 4, 2:19 PM PST to 2:25 PM PST
Where
San Bernardino County, 1 mi W of Pioneertown
Reported by
LAW ENFORCEMENT
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

A roadway was blocked by flash flooding in Pioneertown just east of Laramie Rd. This flash flood occurred in the Sawtooth-Millard burn area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531164.